Hello everyone my name is Roman, I am 27 years old. I am very active and I play basketball all the time and workout until the middle of this year my whole life has changed tremendously because now I can't workout as hard or play basketball due to the fact that I get chest tightness, shortness of breath, lightheadedness and anxiety even if I use my inhaler. I was born a premature baby and I had asthma. All the symptoms went away when I was around 7 years old and since then I have lived a active lifestyle although I did smoke occasionally since I was 18 and I recently quit 3 months ago. Anyways, The Return of my Asthma did not begin until 2 years ago when I was 25. I was playing basketball and all of a sudden I started hyperventilating, shortness of breath, chest tightness and anxiety. I went to the ER as soon as possible and I went to see a pulmonologist. They did a lung test and IGE test and he put me in the Xolair regimen. I took Xolair for 6 months and stopped because it was too expensive although all my asthma symptoms went away, I got back to playing basketball and stayed active until now. In the middle of this year the same symptoms began during a game of basketball, and I went to see an asthma and allergy specialist this time. I have been seeing my allergy for almost 4 months now and he has me on allergy shots twice a week because I am highly allergic to many different allergens, nasonex 2 sprays each nostril once a day, loratadine once a day, dulera inhaler 2 sprays once a day, and ventolin when needed. I have not seen any improvements, please help me on what I should do.
Hello and thank you for posting your medical question on E health forum.
Asthma is due to a hypersensitiveness of the airway tract to variety of stimuli. People with asthma experience symptoms when the airways tighten, inflame, or fill with mucus. Common asthma symptoms include:
1. Coughing, especially at night ;
2. Wheezing ;
3. Shortness of breath ;
4. Chest tightness, pain, or pressure
Asthma can be controlled by taking the regular medications including inhalers. Typically bronchodilators are prescribed for regular use and for acute episodes. When exacerbation occurs, a steroid inhaler can be prescribed by your doctor which will help stabilize the airways and prevent further worsening or future attacks. In addition medications can be prescribed to prevent the hypersensitiveness of the airway.
From the description of your symptoms, it seems that they increase with exercising, and this is usually is seen with exercise induced asthma.
You might be helped by prophylactic medications like singulair and steroids that can reduce the airway responsiveness.
You might consult your doctor, who might help you with samples of medications, in case you cannot afford it.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Asthma , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.